Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Wichita, KS

May 24, 20085 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2008, 2:03 AM CDT for 5 counties in Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 2:03 AM CDT (07:03 UTC)
Expired
May 24, 2008, 3:00 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Chase County, KS, Elk County, KS, Greenwood County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:16 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
940 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240703
SVRICT
KSC015-017-049-073-115-240800-
/O.NEW.KICT.SV.W.0121.080524T0703Z-080524T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELK COUNTY IN SOUTHEAST KANSAS.
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.
  CHASE COUNTY IN CENTRAL KANSAS.
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 300 AM CDT.

* AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HYMER TO 8 MILES NORTHWEST OF
  EL DORADO LAKE TO DOUGLASS...AND MOVING EAST AT 40 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  AUGUSTA...BURNS...CASSODAY...CEDAR POINT...CLIMAX...COTTONWOOD
  FALLS...DOUGLASS...EL DORADO...ELMDALE...EUREKA...FALL RIVER...
  FLORENCE...HAMILTON...HYMER...LATHAM...LEON...MADISON...MATFIELD
  GREEN...PIEDMONT...ROSALIA...SAFFORDVILLE...SEVERY...STRONG CITY...
  THRALL...TOWANDA...VIRGIL...WONSEVU...BAZAAR...EL DORADO LAKE...
  EUREKA AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS LINE OF STORMS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD. FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3747 9714 3794 9700 3851 9692 3851 9636
      3817 9635 3817 9595 3749 9596
TIME...MOT...LOC 0703Z 274DEG 35KT 3847 9668 3793 9687
          3746 9703

$$

ES
4 follow-up statements
000 
WWUS53 KICT 240716
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT SAT MAY 24 2008

KSC015-017-049-073-115-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
MARION KS-CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
216 AM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD...CHASE AND SOUTHEASTERN MARION COUNTIES
UNTIL 300 AM CDT...

AT 214 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS OF 60 TO 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CEDAR POINT TO CASSODAY TO 7 MILES EAST OF DOUGLASS...
MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR MATFIELD GREEN BY 225 AM CDT.
  5 MILES SOUTH OF ELMDALE BY 230 AM CDT.
  NEAR LATHAM BY 235 AM CDT.
  NEAR EUREKA BY 245 AM CDT.
  NEAR HAMILTON BY 250 AM CDT.
  NEAR MADISON BY 300 AM CDT.

THE TOWNS OF WONSEVU...ROSALIA...BAZAAR...THRALL...EUREKA AIRPORT...
PIEDMONT...CLIMAX AND VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3747 9714 3794 9700 3851 9692 3851 9636
      3817 9635 3817 9595 3749 9596
TIME...MOT...LOC 0716Z 274DEG 35KT 3831 9681 3801 9656
          3753 9686

$$

BOWMAN
000 
WWUS53 KICT 240725
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
225 AM CDT SAT MAY 24 2008

KSC115-240735-
/O.CAN.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
MARION KS-
225 AM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY HAS
BEEN CANCELLED...

AT 222 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3794 9700 3809 9683 3851 9681 3851 9636
      3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0725Z 274DEG 35KT 3826 9659 3800 9645
          3779 9649 3752 9676

$$

KSC015-017-049-073-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
225 AM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD AND CHASE COUNTIES UNTIL 300 AM CDT...

AT 222 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BAZAAR TO 9 MILES EAST OF CASSODAY TO ROSALIA TO 8 MILES WEST OF
LATHAM...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR LATHAM BY 235 AM CDT.
  NEAR EUREKA BY 240 AM CDT.
  NEAR HAMILTON BY 250 AM CDT.
  NEAR MADISON BY 255 AM CDT.
  NEAR SEVERY BY 300 AM CDT.

THE TOWNS OF BAZAAR...THRALL...EUREKA AIRPORT...PIEDMONT...CLIMAX AND
VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3794 9700 3809 9683 3851 9681 3851 9636
      3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0725Z 274DEG 35KT 3826 9659 3800 9645
          3779 9649 3752 9676

$$

BOWMAN
000 
WWUS53 KICT 240737
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
237 AM CDT SAT MAY 24 2008

KSC015-017-049-073-240800-
/O.CON.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
237 AM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
ELK...BUTLER...GREENWOOD AND CHASE COUNTIES UNTIL 300 AM CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ELMDALE TO 10 MILES EAST OF MATFIELD GREEN TO EUREKA TO
LATHAM...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR SAFFORDVILLE BY 250 AM CDT.
  NEAR SEVERY BY 255 AM CDT.

THE TOWNS OF BAZAAR...THRALL...EUREKA AIRPORT...PIEDMONT...CLIMAX AND
VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3794 9684 3820 9681 3851 9681 3851 9636
      3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0737Z 274DEG 35KT 3842 9659 3816 9636
          3778 9635 3752 9661

$$

BOWMAN
000 
WWUS53 KICT 240752
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CDT SAT MAY 24 2008

KSC015-017-049-073-240802-
/O.EXP.KICT.SV.W.0121.000000T0000Z-080524T0800Z/
CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-
252 AM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK...BUTLER...
GREENWOOD AND CHASE COUNTIES WILL EXPIRE AT 300 AM CDT...

AT 248 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SATURDAY MORNING
FOR SOUTH CENTRAL KANSAS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR SOUTHEASTERN KANSAS.

LAT...LON 3794 9684 3820 9681 3851 9681 3851 9636
      3817 9635 3817 9595 3749 9596 3747 9714
TIME...MOT...LOC 0752Z 274DEG 35KT 3841 9640 3815 9617
          3777 9617 3751 9643

$$

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:06 AM CDT, 57 minutes earlier.

Area forecast discussion, May 24, 1:06 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
106 AM CDT SAT MAY 24 2008

.AVIATION...06Z TAF ISSUANCE

THE MAIN CONCERN WITH THIS AVIATION FORECAST WILL BE THE
THUNDERSTORM POTENTIAL DURING THE NEXT HOUR OR TWO.

LATEST RADAR LOOP WAS SHOWING THE SQUALL LINE CONTINUING ITS WAY
ACROSS SOUTH CENTRAL KANSAS. THIS LINE OF STORMS WILL CONTINUE TO
PROGRESS ITS WAY THROUGH THE WICHITA TAF SITE DURING THE NEXT HALF
HOUR OR SO AND POSSIBLE REACH CHANUTE AFTER 09Z. WIND GUSTS UP TO 70
MPH WILL BE POSSIBLE AS THIS STORM ROLLS THROUGH THE WICHITA TAF
SITE. AFTER THE PASSAGE OF THIS SQUALL LINE...MVFR CEILINGS (1-2KFT)
ARE EXPECTED TO DEVELOP. THESE CEILINGS SHOULD CLIMB BACK INTO THE
VFR CATEGORY AFTER 18Z.

COX

&&

.PREV DISCUSSION... /ISSUED 1157 PM CDT FRI MAY 23 2008/

UPDATE...

THE MAIN CONCERN OVERNIGHT IS THE SQUALL LINE PASSING THROUGH SOUTH
CENTRAL KANSAS.

LATEST SURFACE ANALYSIS WAS SHOWING A STRONG MESO HIGH DEVELOPING
BEHIND THE COLD POOL SQUALL LINE IN SOUTHWEST KANSAS. 0-3KM SHEAR IS
STILL AROUND 40KTS WITH THIS SQUALL LINE. HOWEVER...THE MID LEVEL
FLOW IS GENERALLY PARALLEL WHICH WOULD NOT FAVOR A LONG LIVED SQUALL
LINE. THIS COLD POOL SQUALL LINE SHOULD STILL BE ABLE TO PROGRESS
ITS WAY INTO SOUTH CENTRAL KANSAS DURING THE NEXT SEVERAL
HOURS...AND PRODUCE SOME POTENTIAL DOWNBURST. THE TORNADO THREAT
SHOULD CONTINUE TO DIMINISH AS SQUALL LINE CATCHES UP WITH THE
SUPERCELL IN RENO COUNTY. WE ARE ALSO GOING AHEAD AND CANCELING THE
HIGH WIND WARNING.

COX

PREV DISCUSSION... /ISSUED 701 PM CDT FRI MAY 23 2008/

AVIATION...00Z TAF ISSUANCE

THE MAIN CONCERN WITH THIS TAF ISSUANCE WILL BE THE POTENTIAL
ELEVATED CONVECTION TO MOVE INTO THE AREA AGAIN TONIGHT.

LATEST RADAR LOOP WAS SHOWING NUMEROUS TORNADIC SUPERCELLS
CONTINUING TO MOVE THROUGH WESTERN KANSAS. THESE STORMS WILL
GENERALLY REMAIN WEST OF THE AREA THIS EVENING. HOWEVER...WE ARE
WATCHING OKLAHOMA AGAIN WITH THE POTENTIAL FOR THESE STORMS TO SPAWN
MORE STORMS FURTHER EAST THIS EVENING AS THE UPPER LEVEL WAVE MOVES
AND CAUSES THE LOW LEVEL JET TO REALLY KICK IN. TIMING OF THESE
STORMS LOOK TO BE AROUND 03Z-05Z ACROSS THE
RUSSELL...SALINA...HUTCHINSON AND WICHITA TAF SITES. WE HAVE NOT
INSERTED ANY TEMPO GROUPS AT THIS POINT EXCEPT FOR RUSSELL.
HOWEVER...WE ARE GOING TO INCLUDE VCTS UNTIL WE GET A BETTER FEEL ON
THE TIMING AND COVERAGE OF THESE STORMS FOR THE REMAINDER OF THE
AREA. WE DO NOT PLAN ON INSERTING PREDOMINANT MVFR CEILINGS UNTIL
LATER TONIGHT...BUT WE MAY HAVE INSERT TEMPO GROUPS ACROSS WICHITA
DURING THE NEXT COUPLE OF HOURS SINCE WE ARE STILL CAPPED.

COX

PREV DISCUSSION... /ISSUED 327 PM CDT FRI MAY 23 2008/

DISCUSSION...
FORECAST CHALLENGES/CONCERN/HIGHLIGHTS FOCUS ON THUNDERSTORM CHANCES
THIS EVENING...THROUGH THE WEEKEND...AND THROUGH EARLY/MID NEXT WEEK.

LATEST SURFACE ANALYSIS INDICATES AN OLD OUTFLOW BOUNDARY/WARM FRONT
EXTENDING FROM NORTHEAST COLORADO EAST/SOUTHEAST THROUGH CENTRAL AND
EASTERN-CENTRAL KANSAS. A DRYLINE EXTENDS SOUTHWARD FROM THE DRYLINE
ACROSS WESTERN KANSAS. IN THE MID/UPPER LEVELS...A
SHORTWAVE/POTENTIAL VORTICITY ANOMALY IS PROGRESSING NORTHEAST
ACROSS THE SOUTHERN ROCKIES/SOUTHERN HIGH PLAINS.

TORNADO WATCH HAS RECENTLY BEEN ISSUED FOR WESTERN
KANSAS...INCLUDING BARTON AND RUSSELL COUNTIES THROUGH 10 PM. AS
HEATING CONTINUES AND CONVERGENCE ALONG DRYLINE INCREASES THIS
AFTERNOON IN RESPONSE TO APPROACHING SHORTWAVE...THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP ALONG THE DRYLINE ACROSS WESTERN KANSAS
THROUGH THE EASTERN TEXAS PANHANDLE/FAR WESTERN OKLAHOMA. DEEP LAYER
SHEAR INCREASING TO 60-80 KTS IN RESPONSE TO APPROACHING JET STREAK
ALONG WITH 3000-4000 J/KG MLCAPE WILL RESULT IN SUPERCELL
THUNDERSTORMS. ADDITIONALLY...THERE IS SOME CONCERN THAT
THUNDERSTORMS WILL INITIATE NEAR/ALONG THE OLD OUTFLOW BOUNDARY
ACROSS CENTRAL KANSAS...DESPITE MODELS INDICATING THIS BOUNDARY
WASHING OUT BY EVENING. SUFFICIENT DEEP LAYER SHEAR AND INSTABILITY
WOULD PROMOTE SUPERCELLS WITH ANY STORMS THAT CAN FIRE...ALTHOUGH
STORM MOTION DIRECTED NORTHEAST WOULD RAPIDLY MOVE STORMS INTO MORE
STABLE AIR TO THE NORTH.

ANTICIPATING ANY ACTIVITY THAT DEVELOPS ACROSS WESTERN PORTIONS OF
KANSAS AND OKLAHOMA TO MOVE NORTHEAST THIS EVENING AND AFFECT
WESTERN PORTIONS OF THE FORECAST AREA. BACKING SURFACE WINDS THIS
EVENING (AS ADVERTISED BY MOST MODELS) AND INCREASING LOW-LEVEL JET
WILL DRAMATICALLY INCREASE LOW-LEVEL SHEAR/HELICITY VALUES. ANY
STORMS THAT INGEST THIS HELICITY-RICH AND UNSTABLE AIRMASS WILL HAVE
THE POTENTIAL TO PRODUCE TORNADOES...SOME POTENTIALLY STRONG AND/OR
LONG-TRACKED GIVEN THE HIGH SHEAR AND INSTABILITY
COMBINATION...ALONG WITH VERY LARGE HAIL AND DAMAGING WINDS. AT THIS
POINT IT APPEARS THIS BEST HIGH-END SEVERE THREAT WILL BE WEST OF
I-135 THIS EVENING. LATER TONIGHT...STRONG LOW-LEVEL MOISTURE
TRANSPORT SHOULD RESULT IN THUNDERSTORM SUSTAINING AND/OR
REDEVELOPING ACROSS THE AREA...ESPECIALLY THE WESTERN HALF OF THE
FORECAST AREA. DEGREE OF INSTABILITY/SHEAR WILL PROMOTE
STRONG/SEVERE STORMS CAPABLE OF DAMAGING WINDS...LARGE HAIL AND
HEAVY RAINFALL ALL NIGHT.

POTENTIAL FOR SEVERE WEATHER MAY EXIST AGAIN ON SATURDAY
AFTERNOON/EVENING ACROSS MAINLY CENTRAL/SOUTH-CENTRAL KANSAS. THREAT
DOESNT LOOK QUITE AS CERTAIN AS THIS EVENING DUE TO QUESTIONABLE
DRYLINE CONVERGENCE AND LESS UPPER SUPPORT. HOWEVER...IF STORMS CAN
FIRE...AMPLE INSTABILITY AND MODEST DEEP LAYER SHEAR WILL PROMOTE
SEVERE STORMS.

ECMWF AND GFS INDICATE A STRONG COLD FRONT SURGING SOUTH ACROSS THE
FORECAST AREA EARLY/MID NEXT WEEK...INTO A VERY UNSTABLE AIRMASS.
ALTHOUGH DEEP LAYER SHEAR WILL LIKELY BE MARGINAL DUE TO PROXIMITY
OF MID/UPPER RIDGING...SUFFICIENT INSTABILITY AND STRONG LOW-LEVEL
JET MAY PROMOTE WIDESPREAD STORMS ALONG THE FRONT. BEST CHANCES
APPEAR TO BE MONDAY EVENING THROUGH TUESDAY. STAY TUNED.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  90  67  89 /  30  20  20  20
HUTCHINSON      67  91  66  89 /  30  20  30  20
NEWTON          68  90  67  88 /  30  20  20  20
ELDORADO        69  89  67  88 /  30  20  20  20
WINFIELD-KWLD   69  89  67  89 /  20  20  20  20
RUSSELL         63  91  64  88 /  40  30  40  40
GREAT BEND      64  91  64  89 /  40  30  30  30
SALINA          66  91  66  88 /  40  30  30  30
MCPHERSON       67  91  66  88 /  40  20  30  30
COFFEYVILLE     70  88  69  88 /  20  20  20  20
CHANUTE         69  88  68  88 /  20  20  20  20
IOLA            69  88  68  88 /  20  20  20  20
PARSONS-KPPF    69  88  68  88 /  20  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 9:25 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT FRI MAY 23 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
925 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TORNADIC SUPERCELLS WILL BE MOVING INTO AREAS MAINLY WEST
OF THE INTERSTATE 135 AND INTERSTATE 35 CORRIDOR IN CENTRAL AND
SOUTH CENTRAL KANSAS THIS EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING AT LEAST GOLF BALL SIZE HAIL...DAMAGING WINDS AND EVEN A
STRONG TORNADO.

A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF CENTRAL KANSAS
UNTIL MIDNIGHT. SEE THE LATEST HIGH WIND WARNING FOR FURTHER
DETAILS.

A LINE OF STRONG TO SEVERE STORMS IN WESTERN KANSAS WILL ALSO BE
MOVING INTO CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. EVEN
THOUGH THE TORNADO THREAT SHOULD WANE AFTER MIDNIGHT...THE LARGE
HAIL AND DAMAGING WIND THREAT WILL LIKELY CONTINUE AS FAR EAST AS
THE FLINT HILLS...WITH EVEN A STRONG TO SEVERE STORMS POSSIBLE OVER
FAR SOUTHEAST KANSAS. HEAVY RAINFALL AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY
THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA.
ANY STORM THAT DEVELOPS OVER THIS TIME PERIOD WILL HAVE A CHANCE
TO BECOME SEVERE. THE GREATEST THREAT ON SATURDAY AND SUNDAY WILL
BE CONFINED GENERALLY TO CENTRAL AND SOUTH-CENTRAL KANSAS...WHILE
THE THREAT FOR MONDAY AND TUESDAY WILL GRADUALLY SHIFT SOUTH
ACROSS THE AREA. ADDITIONALLY...LOCALLY HEAVY RAINFALL AND
LOCALIZED FLOODING WILL BE A THREAT SATURDAY THROUGH TUESDAY.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE99 WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED DURING THE EVENING AND OVERNIGHT
HOURS BOTH TONIGHT AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX

In the hours before

Local storm report, May 24, 12:59 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     FLOOD            10 N ARLINGTON          38.04N 98.18W
05/24/2008                   RENO               KS   TRAINED SPOTTER

            WATER ACROSS THE ROAD NEAR THE INTERSECTION OF K14 AND
            CLARK ROAD.

&&

JMB
Local storm report, May 24, 1:03 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     HAIL             4 E MURDOCK             37.58N 97.85W
05/24/2008  E1.75 INCH       KINGMAN            KS   TRAINED SPOTTER

            ALSO REPORTED 40 TO 50 MPH WINDS.

&&

CDB
Local storm report, May 24, 1:15 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     TSTM WND GST     6 NNW CHENEY            37.71N 97.82W
05/24/2008  E60.00 MPH       KINGMAN            KS   EMERGENCY MNGR

            WIND GUST WAS REPORTED AT WEST GATE AT CHENEY LAKE IN
            KINGMAN COUNTY.

&&

HOWERTON
Local storm report, May 24, 1:17 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
117 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND DMG     2 S LANGDON             37.82N 98.32W
05/24/2008                   RENO               KS   TRAINED SPOTTER

            1/4 TO 1/2 MILE WIDE PATH OF TREES DOWN BLOCKING LANGDON
            ROAD...2 MILES SOUTH OF LANGDON.

&&

JMB
Local storm report, May 24, 1:26 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     FLOOD            MCPHERSON               38.37N 97.66W
05/24/2008                   MCPHERSON          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED STREET FLOODING IN THE CITY OF
            MCPHERSON.

&&

JMB
Local storm report, May 24, 1:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND GST     1 W WEST WICHITA        37.69N 97.48W
05/24/2008  M50 MPH          SEDGWICK           KS   TRAINED SPOTTER

            50 MPH WIND GUST AND HEAVY RAIN REPORTED BY AN OFF DUTY
            NWS EMPLOYEE.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:10 PM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, Rice, Russell3 hr
May 23, 10:20 PM CDTTornado WarningICTBarton, Rice26 min
May 23, 10:51 PM CDTTornado WarningICTKingman, Reno54 min
May 23, 11:42 PM CDTTornado WarningICTReno33 min
May 24, 12:13 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Sedgwick62 min
May 24, 12:22 AM CDTSevere Thunderstorm WarningICTHarper, Kingman53 min
May 24, 12:54 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick, Sumner66 min
May 24, 12:56 AM CDTAreal Flood WarningICTReno4 hr
May 24, 1:03 AM CDTSevere Thunderstorm WarningICTButler, Harvey, McPherson, Marion57 min
May 24, 1:28 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick62 min
May 24, 1:40 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner39 min
May 24, 2:42 AM CDTSevere Thunderstorm WarningICTCowley, Sumner36 min
May 24, 3:02 AM CDTAreal Flood WarningICTCowley, Sumner3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.